Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

July 20, 2021Sevier County, Utah

NWS Salt Lake City, UT issued this special weather statement at Jul 20, 2021, 4:03 PM MDT for Sevier County, Utah. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2021, 4:03 PM MDT (22:03 UTC)
Expired
Jul 20, 2021, 4:30 PM MDT
In force
27 min
Issued by
NWS Salt Lake City, UT

County Sevier County, UT

The radar

The Cedar City radar (KICX), 178 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1787 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

669 
WWUS85 KSLC 202203
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
403 PM MDT Tue Jul 20 2021
 
UTZ117>119-202230-
Sanpete Valley UT-Sevier Valley UT-Central Mountains UT-
403 PM MDT Tue Jul 20 2021

...GUSTY WINDS BEING PRODUCED FROM A CLUSTER OF THUNDERSTORMS ACROSS 
A PORTION OF I-70 NEAR SALINA UNTIL 430 PM MDT...

At 401 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Salina, or 18 miles northeast of
Richfield...moving northeast at 10 mph.

Wind gusts up to 50 mph will be possible.

Locations impacted include...
Gunnison, Salina, Centerfield, Aurora, Redmond and Axtell. 

This includes the following highways...
 Interstate 70 between mile markers 53 and 69.
 US Route 50 between mile markers 149 and 158.
 US Route 89 between mile markers 226 and 242.

This storm may intensify, so be certain to monitor local radio and
available television stations for additional information and possible
warnings from the National Weather Service.

Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

LAT...LON 3879 11176 3898 11204 3919 11184 3899 11154
TIME...MOT...LOC 2201Z 216DEG 9KT 3894 11183 

$$

ND

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 20, 3:52 PM MDT, 11 minutes earlier.

Area forecast discussion, Jul 20, 3:52 PM MDT, 11 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
352 PM MDT Tue Jul 20 2021

.SYNOPSIS...
High pressure will remain entrenched across the region into the
weekend. Monsoonal moisture will largely remain in place through
the weekend as well, leading to daily showers and thunderstorms
with localized heavy rainfall, especially across southern Utah.

&&

.SHORT TERM (Through 12Z/6AM Friday)...
Anomalous moisture remains in place across much of Utah and SW
Wyoming, with morning precipitable water analysis indicating a
ribbon of 1"+ PWAT extending from SW utah northward through much
of central and western Utah. A lack of cloud cover, especially
when compared to yesterday, has led to ample surface heating and
destabilization. As a result, showers and thunderstorms have
developed where flow and topography align. Mid-level flow is
slightly weaker than yesterday, leading to slower storm motions.
The combination of slow storm motions and ample moisture has once
again lead to a threat for locally heavy rainfall with stronger
cores. Shower and thunderstorm coverage should remain slightly
less than yesterday, however the threat for flash flooding will
continue where heavy cells anchor on terrain our existing outflow
boundaries and train. This idea is well represented among this
morning's CAMs/HREF ensemble. With the lack of large-scale lift,
activity will be largely diurnally driven and will wane with the
loss of daytime heating late this evening.

Expect a similar setup on Thursday with little change in moisture
and instability profiles. Mid-level flow is forecast to begin
backing more westerly, which will promote more in the way of west
to east storm motion. This may also shift the ribbon of deepest
moisture slightly eastward, which may tend to favor the Swell,
Capitol Reef and areas south towards Glen Canyon for the prime
convective corridor. Showers and thunderstorms will develop
across high terrain areas of southern Utah during the late morning
and early afternoon hours. With the lack of shear, storms will
once again tend to remain tied to terrain and weaken as they drift
north and east off of terrain. An exception may be where cold
pools/outflow boundaries merge. Locally heavy rainfall will once
again be possible with stronger cores. Across northern Utah both
days, shower and thunderstorm activity will largely be focused
over the Raft Rivers and Uintas, with a low-end chance for a rogue
shower or thunderstorm across the Wasatch, Oquirrhs and Stansbury
Ranges. This activity may lead to gusty outflow winds, but as a
whole the bulk of the activity will be preferred

.LONG TERM...(After 12Z/6AM Friday)...
As high pressure is displaced to the east, a developing area of
low pressure over southern California and Arizona will increase
it's influence over convective development in the forecast area
Friday into the weekend. Broad synoptic support will allow for
more widespread thunderstorm development through southern and
central Utah, though cloud cover associated with large- scale lift
could limit overall thunderstorm activity. With elevated
precipitable water values remaining around or just under 1 inch in
the southern portion of the forecast area, storms that do get
going could produce heavy rainfall. In conjunction with slow-
moving background flow and the potential for storm motion from
northeast to southwest Saturday and Sunday, this sets up an
environment prime for flash flood conditions.

The area of low pressure to the southwest will begin to shift
westward Monday, with the ridge axis still centered well to the
east. This will allow for unsettled weather to continue much like
what is ongoing in the region this week with moisture transport from
the south and strong solar heating driving destabilization and
afternoon convective development. Higher precipitation potential and
increased thunderstorm chances spread northward in this environment,
perhaps finally bringing some relief to northern Utah, though
confidence in and placement of these storms at 6-7 days out is low.
Temperatures will continue to run at or just below normal across the
forecast area, especially through the weekend, with increased cloud
cover statewide keeping daytime highs down.

&&

.AVIATION...
KSLC...Northwest winds will remain weak this afternoon
before shifting southeast around 02Z. A chance for a vicinity shower
is forecast this evening though is it indeed a small chance with VFR
CIG/VIS persisting. Look for a west to northwest wind again tomorrow
afternoon.

Rest of Utah and southwest Wyoming...Vicinity TS is forecast this
afternoon for several locations this afternoon/early evening which
may temporarily reduce visibility and lower CIG. TS or RA on station
is forecast BCE and EVW temporarily before 00Z. Outside of this, VFR
conditions will remain forecast for all with light winds
anticipated.

&&

.FIRE WEATHER...
Weakening high pressure will remain near the Four Corners through
the end of the week, while monsoon moisture remains in place
across the state, only waning slightly in northwest Utah late this
week. This will support daily shower and thunderstorm chances,
mainly along and east of the central spine of mountains through
Thursday. By late Thursday and through the weekend, there is a
chance for another surge of moisture as a weak low moves westward
through New Mexico and Arizona, which could result in more
widespread shower and thunderstorm chances, mostly across Southern
Utah. This uptick in moisture and associated shower and
thunderstorm activity will become especially apparent by Friday
and will continue through the weekend. There This pattern will
also keep generally lighter winds and higher humidity in place.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...Red Flag Warning until 9 PM MDT this evening for WYZ277.

&&

ADeSmet/NDeSmet/Wessler

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 20, 4:04 AM MDT, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
404 AM MDT Tue Jul 20 2021

UTZ101>131-WYZ021-211200-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
404 AM MDT Tue Jul 20 2021

This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.

.DAY ONE...Today and Tonight

Daily showers and thunderstorms will be capable of heavy rain,
gusty winds and small hail each afternoon and evening. Those
planning outdoor activities especially across particularly flood
prone areas of southern Utah should continue to monitor future
forecasts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Daily showers and thunderstorms will be capable of heavy rain,
gusty winds and small hail each afternoon and evening. Those
planning outdoor activities especially across particularly flood
prone areas of southern Utah should continue to monitor future
forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Jul 20, 12:38 PM MDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1238 PM MDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     FLASH FLOOD      11 NNW NEW HARMONY      37.61N 113.41W
07/18/2021                   IRON               UT   EMERGENCY MNGR

            FLASH FLOODING WASHED OUT MAIN ACCESS ROAD TO OLD
            IRONTOWN FROM HWY 56, IRON TOWN RD. EM STATES ROAD CLOSED
            UNTIL CAN BE REPAIRED.

&&

MICHAEL.WESSLER
Local storm report, Jul 20, 1:58 PM MDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
158 PM MDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FLASH FLOOD      CAPITOL REEF NP         38.28N 111.20W
07/20/2021                   WAYNE              UT   PARK/FOREST SRVC

            ACTIVE FLOODING IN CAPITOL REEF, SULFUR CREEK 6-12 INCHES
            HIGH, FLOODING IN THE FREMONT RIVER. HEADWALL OF WATER
            MOVED THROUGH GRAND WASH.

&&

MICHAEL.WESSLER
Special weather statement, Jul 20, 2:21 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
221 PM MDT Tue Jul 20 2021

UTZ122-125-202100-
Southwest Utah UT-Southern Mountains UT-
221 PM MDT Tue Jul 20 2021

...STRONG THUNDERSTORM MAY PRODUCE HEAVY RAINFALL AND HAIL OVER THE
CITY OF NEW HARMONY AND ADDITIONAL PORTIONS OF NORTH CENTRAL
WASHINGTON AND SOUTH CENTRAL IRON COUNTIES UNTIL 300 PM MDT...

At 218 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over New Harmony, or 18 miles southwest of Cedar
City...moving northeast at 10 mph.

Half inch hail will be possible.

Locations impacted include...
New Harmony and Kanarraville.

This includes the following highways...
 Interstate 15 between mile markers 44 and 51.
 Utah Route 56 between mile markers 44 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3744 11331 3753 11343 3771 11327 3757 11311
TIME...MOT...LOC 2018Z 228DEG 8KT 3751 11333

ND
Special weather statement, Jul 20, 4:03 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
403 PM MDT Tue Jul 20 2021

UTZ117>119-202230-
Sanpete Valley UT-Sevier Valley UT-Central Mountains UT-
403 PM MDT Tue Jul 20 2021

...GUSTY WINDS BEING PRODUCED FROM A CLUSTER OF THUNDERSTORMS ACROSS
A PORTION OF I-70 NEAR SALINA UNTIL 430 PM MDT...

At 401 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Salina, or 18 miles northeast of
Richfield...moving northeast at 10 mph.

Wind gusts up to 50 mph will be possible.

Locations impacted include...
Gunnison, Salina, Centerfield, Aurora, Redmond and Axtell.

This includes the following highways...
 Interstate 70 between mile markers 53 and 69.
 US Route 50 between mile markers 149 and 158.
 US Route 89 between mile markers 226 and 242.

This storm may intensify, so be certain to monitor local radio and
available television stations for additional information and possible
warnings from the National Weather Service.

Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

LAT...LON 3879 11176 3898 11204 3919 11184 3899 11154
TIME...MOT...LOC 2201Z 216DEG 9KT 3894 11183

ND

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:01 PM MDTSpecial Weather StatementSLCTooele59 min
Jul 19, 6:10 PM MDTSpecial Weather StatementSLCJuab65 min
Jul 19, 6:13 PM MDTSpecial Weather StatementSLCWashington47 min
Jul 19, 8:19 PM MDTFlash Flood Warning Considerable damage threatSLCKane86 min
Jul 20, 12:11 PM MDTFlash Flood Warning Considerable damage threatSLCWayne3 hr
Jul 20, 1:18 PM MDTFlash Flood Warning Considerable damage threatSLCIron, Washington4 hr
Jul 20, 2:21 PM MDTSpecial Weather StatementSLCIron39 min
Jul 20, 3:26 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane6 hr
Jul 20, 3:41 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane3 hr
Jul 20, 4:58 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.